Illinois, 2018

Flooding in Illinois, March 1 to 18, 2018

March 1 to 18, 2018 · NWS PAH · 9 events in 8 counties and zones

The large mainstem rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The large mainstem rivers remained well above flood stage following several rounds of heavy rain in late February. February monthly precipitation was 4 to 7 inches above normal, with monthly totals of 8 to 10 inches common. The mainstem rivers such as the Ohio and Wabash crested early in March, and then fell below flood stage around mid-month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1148 PM CST Wed Feb 28 2018

.UPDATE...
Issued at 1148 PM CST Wed Feb 28 2018

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 210 PM CST Wed Feb 28 2018

Models show a warm front just south the PAH forecast area lifting
north into the region tonight as the associated surface low,
currently over the eastern Kansas, moves slowly east-northeast.
Showers, currently over southeast Missouri and far west Kentucky
and southward, will continue to develop and spread north into this
evening. The bulk of the shower activity will remain focused in
our southern counties this evening, then across most of our
counties late tonight as the low moves just north of our region.
A few thunderstorms are possible across mainly the western half of
the region tonight as the associated cold front moves into the
area. Both ECMWF and GFS show some low CAPE values in these areas,
especially between 06z and 12z.  Showers will end from west to
east through the day Thursday as the cold front moves east of the
region.

Winds will become quite gusty behind the front Thursday, and we
should see some gusts reach 25 kts to possibly 30 kts by midday
into the afternoon hours, tapering off after sunset.

.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Feb 28 2018

High pressure will build into the central U.S. Thursday into
Thursday night. Dry weather will return to our region late
Thursday and continue through the weekend. We will see cooler,
near seasonal temperatures for Friday, with a gradual warming
trend through Sunday.

Models are in decent agreement showing a cold front approaching
our region Sunday night, moving across the PAH forecast area
Monday into Monday night. Timing does differ a little between
models, but the general precipitation timing is pretty good,
showing showers making it into our western half of counties late
Sunday night, spreading across the area on Monday. Models really
do not indicate an thunder potential at this point.  Showers
should end from west to east late Monday into Monday night as the
front pushes on through the area. Temperatures will cool down a
few degrees behind the front, but temperatures will still be near
seasonal.

&&

.AVIATION...
Issued at 1148 PM CST Wed Feb 28 2018

Low pressure will push just north of the immediate region overnight.
As a result, ceilings will range from high end IFR to low end MVFR
through Thursday morning. Visibilities will occasionally be reduced
to MVFR with showers and fog. Southerly winds tonight will shift to
the northwest and become gusty on Thursday as a cold front passes
through. The front will bring an end to the shower activity, but
MVFR ceilings will linger into the afternoon and perhaps even the
evening across eastern portions of the area (KEVV and KOWB).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Feb 28, 4:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
437 PM CST Wed Feb 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
437 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Rainfall amounts overnight near the Tennessee border with west
Kentucky should be one half to one inch. This may result in isolated
standing water issues in a few locations. An isolated thunderstorm
or two cannot be ruled out overnight across the four state region.

Numerous river flood warnings remain in effect. Refer to the
warning products and their follow up statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds behind a cold front Thursday afternoon are
expected to gust 25 to 35 mph, and possibly as high as 40 mph.

River flood warnings will remain in effect through much of the
week. Refer to the flood warnings and follow up statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Gallatin

When
March 1, 12:00 AM CST to March 16, 3:00 AM CST
Where
Gallatin County, Shawneetown to 1.1 mi SSW of Shawneetown
Cause
Heavy Rain
Property damage
$300,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Moderate flooding continued on the Ohio River from late February. At the Shawneetown river gage, the river crested at 52.10 feet on March 4. Flood stage there is 33 feet. This flood crest was within a couple of inches of the January, 2005 flood. Isolated evacuations of some lowland residents were conducted. The community of Old Shawneetown was threatened, resulting in sandbagging and levee patrols. Very little if any structural flooding was reported in Old Shawneetown. A tributary of the Ohio River, the Saline River, experienced major backwater flooding extending across Gallatin County to Saline County. Isolated homes were accessible only by boat in areas around Junction, Equality, and New Haven. Isolated barns and outbuildings were flooded in the Junction and Equality areas. The Junction post office was temporarily moved to Shawneetown. About 40 roads were closed in Gallatin County, including Illinois Route 1 south of Route 13.

Flood, Pope

When
March 1, 12:00 AM CST to March 15, 7:00 PM CST
Where
Pope County, Golconda to 1.2 mi NNW of Bay City
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Moderate flooding continued on the Ohio River from late February. At the Golconda river gage, the river crested at 52.66 feet on March 3. Flood stage is 40 feet. This crest was about one foot lower than the flood of March, 1997. Isolated evacuations of some lowland residents were conducted. In Pope County, a home on Lusk Creek near Golconda was standing in water. Rural Pope County roads were flooded around Brownfield and Hamletsburg.

Flood, Hardin

When
March 1, 12:00 AM CST to March 15, 12:00 PM CST
Where
Hardin County, Cave in Rock
Cause
Heavy Rain
Property damage
$70,000
Reported by
River/Stream Gage
Coordinates
37.470, -88.170

Moderate flooding continued on the Ohio River from late February. This flood crest was about a foot lower than the March, 1997 flood. Isolated evacuations of some lowland residents were conducted. Cabins at a campground at Saline Landing were flooded, and Front Street was flooded in Elizabethtown. There was sandbagging around homes in Elizabethtown and Cave-In-Rock. Several mobile homes and trailers in Hardin County were pulled away from the water. At Rosiclare, Illinois Route 146 was closed leading into town, and water was up about 5 feet along the floodgates. The ferry connecting Cave-In-Rock with the state of Kentucky was shut down because of flooded roads on the Kentucky side.

Flood, Massac

When
March 1, 12:00 AM CST to March 18, 12:00 PM CST
Where
Massac County, Brookport to 1 mi NNW of Brookport
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Moderate flooding continued on the Ohio River from late February. At the Brookport river gage, the river crested at 52.8 feet on the 2nd. Flood stage there is 37 feet. This flood crest was less than a foot below the March, 1997 flood. Isolated evacuations of some lowland residents were conducted. In the city of Metropolis, several streets were closed, a few residences were evacuated, and a casino riverboat was closed for a week or more. The closure of the casino had a significant impact on the local economy. Flooding of the casino's parking lot and entrance prompted the closure. There was little property damage to the casino itself. Some riverside parks were flooded, including large parts of Fort Massac State Park.

Flood, Pulaski

When
March 1, 12:00 AM CST to March 18, 4:00 PM CST
Where
Pulaski County, Olmsted to 1.52 mi SSW of New Grand Chain
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Major flooding continued on the Ohio River from late February. At the Grand Chain river gage, the river crested on March 2 at 57.3 feet. This was the fifth highest stage on record, and it was exactly one-half foot below the flood crest of March, 1997. Flood stage is 42 feet. Numerous county roads were closed near the river. Widespread flooding of low-lying farmland occurred. Most of the farmland was still unplanted.

Flood, Alexander

When
March 1, 12:00 AM CST to March 18, 10:00 PM CST
Where
Alexander County, Cairo to 2.4 mi SSW of Urbandale
Cause
Heavy Rain
Property damage
$350,000
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Major flooding continued on the Ohio River from late February. At the Cairo river gage, the river crested at 54.8 feet on March 3. This was the 10th highest crest on record at Cairo, and it was 1.3 feet below the flood crest of January, 2016. Flood stage there is 40 feet. The bridge connecting Cairo with Wickliffe, KY was closed due to floodwater over the bridge approach on the Kentucky side. The bridge, which carries U.S. Highway 51/60/62 over the Ohio River, was closed for about one week. Most of the flood gates were installed at Cairo. Areas not protected by the levee and floodwall system were inundated. Since the crop season was not underway, agricultural losses were quite small.

Flood, Wabash

When
March 1, 12:00 AM CST to March 12, 2:00 AM CST
Where
Wabash County, 2.2 mi S of Patton to 2.4 mi NW of Rochester
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
38.448, -87.750

Moderate flooding continued on the Wabash River from late February. At the Mount Carmel river gage, the river crested at 29.68 feet on the 3rd of March. Flood stage is 19 feet. This flood crest was about one foot lower then the flood of May, 2017. Extensive flooding of low-lying agricultural land occurred. Some residents along one Mt. Carmel street and another street in the Keensburg area were forced to relocate. Numerous local roads were flooded, some by several feet of water. These included County Road 1280 E and three township roads south of Illinois 1 near Keensburg.

Flood, White

When
March 1, 12:00 AM CST to March 13, 12:00 PM CST
Where
White County, Phillipstown to 4.48 mi ENE of Epworth
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.150, -88.020

Moderate flooding continued along the Wabash River from late February. At the New Harmony, IN river gage, the river crested at 21.21 feet on March 4th. Flood stage there is 15 feet. This crest was about one-half foot lower than the flood of May, 2017. The river was three miles wide at Interstate 64. Low farmland was flooded almost to the eastern edge of Phillipstown. Extensive flooding of agricultural land occurred. The land was mostly unplanted, so crop damage was slight. A large number of rural county roads were impacted.

Flood, White

When
March 1, 12:00 AM CST to March 13, 5:00 PM CST
Where
White County, Carmi to 2.3 mi ESE of Carmi Muni Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Moderate flooding continued on the Little Wabash River from late February. At the Carmi river gage, the river crested at 33.45 feet on March 3. Flood stage is 27 feet. This crest was about a foot lower than the flood of June, 2015. Low-lying areas near Routes 1 and 14 in Carmi began to flood. Some county roads were inundated. Considerable flooding of low farmland occurred, but the land was mostly unplanted. Boat traffic was prohibited from the Highway 141 bridge to the confluence with the Wabash River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741635, 741642, 741646, 741666, 741769, 741774, 741793, 741794, 741797.